Alert archive / Virginia / Flash Flood Warnings in 2011
Flash Flood Warning 129, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 5, 2011, 11:12 PM EDT for 5 counties in Virginia. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2011, 11:12 PM EDT (03:12 UTC)
- Expired
- Sep 6, 2011, 5:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Albemarle County, VA, City of Charlottesville, VA, Greene County, VA, Nelson County, VA, Orange County, VA
The radar
The Roanoke radar (KFCX), 162 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 11:44 PM EDT | FLASH FLOOD | Lovingston, VA | ROADS CLOSED DUE TO HIGH WATER IN LOVINGSTON AND SOUTHERN HALF OF COUNTY |
| Sep 6, 1:00 AM EDT | FLASH FLOOD | Shadwell, VA | MILTON ROAD CLOSED DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
368
WGUS51 KLWX 060312
FFWLWX
VAC003-079-125-137-540-060615-
/O.NEW.KLWX.FF.W.0129.110906T0312Z-110906T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1112 PM EDT MON SEP 5 2011
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NELSON COUNTY IN CENTRAL VIRGINIA...
CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA...
SOUTHWESTERN ORANGE COUNTY IN CENTRAL VIRGINIA...
SOUTHEASTERN GREENE COUNTY IN CENTRAL VIRGINIA...
ALBEMARLE COUNTY IN CENTRAL VIRGINIA...
* UNTIL 215 AM EDT
* AT 1107 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING FROM
THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES EAST OF FREE
UNION TO 11 MILES SOUTH OF SHIPMAN...MOVING NORTHEAST AT 20 MPH.
THIS ACTIVITY IS TRAINING REPEATEDLY ACROSS THE SAME AREAS.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE CROZET...FREE UNION...SCHUYLER...SHIPMAN AND WINTERGREEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE FALLEN IN THE LAST FEW
HOURS...AND ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
POSSIBLE IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3756 7892 3769 7899 3772 7907 3778 7908
3828 7849 3814 7810 3812 7821 3781 7848
3775 7851 3775 7863 3769 7865 3768 7867
3769 7869 3763 7873 3764 7882 3753 7884
$$
SBK5 follow-up statements
718
WGUS71 KLWX 060342
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1142 PM EDT MON SEP 5 2011
VAC003-079-125-137-540-060615-
/O.CON.KLWX.FF.W.0129.000000T0000Z-110906T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NELSON VA-CITY OF CHARLOTTESVILLE VA-ORANGE VA-GREENE VA-ALBEMARLE
1142 PM EDT MON SEP 5 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
ALBEMARLE...SOUTHEASTERN GREENE...SOUTHWESTERN ORANGE...CITY OF
CHARLOTTESVILLE AND NELSON COUNTIES...
AT 1135 PM EDT...DOPPLER RAIN CONTINUED TO INDICATED TORRENTIAL
RAINFALL OCCURRING ACROSS EASTERN AND CENTRAL NELSON COUNTY AS WELL
AS SOUTHEAST NELSON COUNTY. RADAR ESTIMATES AND SURFACE REPORTS
INDICATE RAINFALL RATES OF OVER 2 INCHES PER HOUR ARE OCCURRING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ADVANCE
MILLS...RUCKERSVILLE...EHEART...EARLYSVILLE...BARBOURSVILLE AND
AMICUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF 2 TO 4 INCHES HAVE ALREADY OCCURRED...AND
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3756 7892 3769 7899 3772 7907 3778 7908
3828 7849 3814 7810 3812 7821 3781 7848
3775 7851 3775 7863 3769 7865 3768 7867
3769 7869 3763 7873 3764 7882 3753 7884
$$
SBK577
WGUS71 KLWX 060520
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
120 AM EDT TUE SEP 6 2011
VAC003-079-125-137-540-060615-
/O.CON.KLWX.FF.W.0129.000000T0000Z-110906T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NELSON VA-CITY OF CHARLOTTESVILLE VA-ORANGE VA-GREENE VA-ALBEMARLE
120 AM EDT TUE SEP 6 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
ALBEMARLE...SOUTHEASTERN GREENE...SOUTHWESTERN ORANGE...CITY OF
CHARLOTTESVILLE AND NELSON COUNTIES...
AT 116 AM EDT...RADAR INDICATED THE HEAVIEST RAIN HAS MOVED SOUTH
AND EAST OF THE WARNED AREA. HOWEVER...RADAR ESTIMATES AND RAIN
GAGES IN THE AREA INDICATE BETWEEN 4 AND 6 INCHES HAS FALLEN ACROSS
MUCH OF EASTERN ALBEMARLE AND NELSON COUNTIES...AND LAW ENFORCEMENT
REPORTED SEVERAL ROAD CLOSURES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINTERGREEN...SCHUYLER...FREE UNION AND CROZET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CREEKS AND STREAMS ARE STILL RAPIDLY RISING ACROSS THE AREA...AND
FLASH FLOODING IS ONGOING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. FIND ALTERNATE ROUTES. IT TAKES
ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3756 7892 3769 7899 3772 7907 3778 7908
3828 7849 3814 7810 3812 7821 3781 7848
3775 7851 3775 7863 3769 7865 3768 7867
3769 7869 3763 7873 3764 7882 3753 7884
$$
SBK023
WGUS51 KLWX 060609
FFWLWX
VAC003-079-125-137-540-060915-
/O.EXT.KLWX.FF.W.0129.000000T0000Z-110906T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
209 AM EDT TUE SEP 6 2011
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
NELSON COUNTY IN CENTRAL VIRGINIA...
CITY OF CHARLOTTESVILLE IN CENTRAL VIRGINIA...
SOUTHWESTERN ORANGE COUNTY IN CENTRAL VIRGINIA...
SOUTHEASTERN GREENE COUNTY IN CENTRAL VIRGINIA...
ALBEMARLE COUNTY IN CENTRAL VIRGINIA...
* UNTIL 515 AM EDT
* AT 203 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE TO HEAVY SHOWERS WERE MOVING NORTHWARD INTO NELSON AND
ALBEMARLE COUNTIES. THIS WILL PROLONG FLASH FLOODING ACROSS THE
WARNED AREA.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE CROZET...FREE UNION...SCHUYLER...SHIPMAN AND WINTERGREEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS OF BETWEEN 5 AND 7 INCHES HAVE FALLEN ACROSS NELSON
AND EASTERN ALBEMARLE COUNTIES...AND AN ADDITIONAL INCH OF RAIN IS
POSSIBLE TONIGHT.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3756 7892 3769 7899 3772 7907 3778 7908
3828 7849 3814 7810 3812 7821 3781 7848
3775 7851 3775 7863 3769 7865 3768 7867
3769 7869 3763 7873 3764 7882 3753 7884
$$
SBK094
WGUS71 KLWX 060757
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 AM EDT TUE SEP 6 2011
VAC003-079-125-137-540-060915-
/O.CON.KLWX.FF.W.0129.000000T0000Z-110906T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NELSON VA-CITY OF CHARLOTTESVILLE VA-ORANGE VA-GREENE VA-ALBEMARLE
357 AM EDT TUE SEP 6 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM EDT FOR
ALBEMARLE...SOUTHEASTERN GREENE...SOUTHWESTERN ORANGE...CITY OF
CHARLOTTESVILLE AND NELSON COUNTIES...
AT 350 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
MODERATE TO HEAVY SHOWERS ACROSS THE AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINTERGREEN...SCHUYLER...FREE UNION AND CROZET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
STERLING VIRGINIA.
&&
LAT...LON 3756 7892 3769 7899 3772 7907 3778 7908
3828 7849 3814 7810 3812 7821 3781 7848
3775 7851 3775 7863 3769 7865 3768 7867
3769 7869 3763 7873 3764 7882 3753 7884
$$
SBK985
WGUS71 KLWX 060910
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 AM EDT TUE SEP 6 2011
VAC003-079-125-137-540-060921-
/O.EXP.KLWX.FF.W.0129.000000T0000Z-110906T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NELSON VA-CITY OF CHARLOTTESVILLE VA-ORANGE VA-GREENE VA-ALBEMARLE
510 AM EDT TUE SEP 6 2011
...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 AM EDT FOR ALBEMARLE...
SOUTHEASTERN GREENE...SOUTHWESTERN ORANGE...CITY OF CHARLOTTESVILLE
AND NELSON COUNTIES...
LAT...LON 3756 7892 3769 7899 3772 7907 3778 7908
3828 7849 3814 7810 3812 7821 3781 7848
3775 7851 3775 7863 3769 7865 3768 7867
3769 7869 3763 7873 3764 7882 3753 7884
$$
SBKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 9:36 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 5, 9:36 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
936 PM EDT MON SEP 5 2011
.SYNOPSIS...
A WEAK FRONT WILL REMAIN IN THE MID ATLANTIC REGION OVERNIGHT AND TUESDAY.
DEEP MOISTURE...FROM THE REMNANTS OF TROPICAL STORM LEE...WILL
INTERACT WITH THE STALLED BOUNDARY CAUSING A PROLONGED PERIOD OF
RAIN THROUGH THE WEEK.
&&
.NEAR TERM /TONIGHT/...
MID AFTN SFC ANLYS SHOWED REMNANT OF LEE OVR SRN AL W/ A
STATIONARY FNTL BNDRY XTDG FM THE BLUE RDG INTO VT. THIS IS
PROVIDING A FOCUS FOR A WIDESPREAD MOISTURE PLUME FM THE GULF
STATES INTO THE NE. 00Z IAD SNDG SHOWED A VERY TIGHT TEMP/DWPT
CURVE ALL THE WAY TO 300 MB W/ PWAT OF 2.2". ALL OF THIS WL LEAD
TO A VERY EFFICIENT RAIN PRODUCING ENVIRONMENT.
THERE ARE SVRL PROBLEMS TO PONDER IN THE COMING DAYS - 1) ALTHO
MAINSTEM RVRS ARE CURRENTLY LOW THE CURRENT FCST IS FOR 7-10" OF
RAIN IN THE COMING DAYS SO LARGE RISES ARE XPCTD. 2) ERN PART OF
THE AREA IS STILL QUITE WATERLOGGED FM THE IMPACTS OF IRENE LAST
WK SO FLASH FLDG COULD OCCUR QUICKLY. 3) PTNL SPIN IN THE
ATMOSPHERE; RNK HAS ISSUED SVRL TOR WRNGS ACROSS SRN VA. WE'LL
KEEP AN EYE ON THIS BUT IT MAY NOT BE UNTIL THE CENTER OF THE LOW
DRAWS CLOSER TO THE AREA TMRW OR WED WHEN THE CHCS OF TOR WL BE
BETTER. 4) LEE REMNANTS WON'T BE LVG THE AREA AFTR MIDWEEK IN PART
DUE TO THE MVMNT OF KATIA OFF THE NC CST...WHICH MAY ACTUALLY
CAUSE REMNANT LOW TO RETROGRADE AND KEEP MID ALTC RAINY (!) THRU
THE END OF THE WORKWEEK. MY MEMORY BANK CAN'T RECALL A SITUATION
LK THIS...IT COULD BE A LONG WK AHD FOR MANY. IF ONLY WE COULD GET
SOME OF THIS RAIN TO TX TO QUELL THE WILDFIRES..
ON AVERAGE...RAINFALL AMOUNTS OF 1 TO 3 INCHES EXPECTED ACROSS
THE METRO AREAS THROUGH TUESDAY. WEST OF THE BLUE RIDGE...2 TO 4
INCHES ARE LIKELY. LOCALLY HIGHER AMOUNTS ARE POSSIBLE...DUE TO
TRAINING STORMS AND/OR OROGRAPHIC FORCING.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
CWA GENERALLY REMAINS ON THE COOL SIDE OF AN OLD STALLED OUT FRONTAL
BOUNDARY INTO WEDNESDAY. COPIOUS MOISTURE WILL INTERACT WITH THE
BOUNDARY...COURTESY OF THE REMNANTS OF LEE. RESULT WILL BE CLOUDY
SKIES AND PERIODS OF RAIN. HEAVY RAINFALL AND FLOODING WILL BE A
THREAT. WILL ALSO HAVE TO WATCH WEDNESDAY AFTERNOON IN CASE THE
STALLED OUT BOUNDARY TILTS JUST A LITTLE TO THE NORTHWEST AND BREAKS
IN THE CLOUDS OCCUR. IF THIS HAPPENS ACROSS THE SOUTHEAST PORTION OF
THE CWA...THERE MAY BE A RISK FOR THUNDERSTORMS IN HIGHER
INSTABILITY. THERE WOULD ALSO BE SOME SHEAR TO CONTEND WITH.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
SURFACE BOUNDARY REMAINS STALLED OUT TO THE SOUTHEAST NEAR THE COAST
THROUGH THE END OF THE WEEK. MEANWHILE...A LARGE UPPER LOW WILL SIT
OVER THE OHIO VALLEY...EJECTING SHORTWAVES INTO THE MID ATLANTIC.
GOOD NEWS IS THAT IT LOOKS AS IF IT WILL KEEP KATIA AWAY. BUT BAD
NEWS IS THAT SHOWERS WILL REMAIN IN THE FORECAST THROUGH THE END OF
THE WEEK AND HEAVY RAINFALL THREAT WILL ALSO CONTINUE.
UPPER LOW DOESNT LOOK TO MOVE MUCH OVER THE WEEKEND EITHER. IT MAY
RETROGRADE A LITTLE AND/OR OPEN UP...BUT RESULT STILL LOOKS TO BE A
CHANCE OF SHOWERS ACROSS THE CWA ON THE WEEKEND.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
IFR CONDITIONS ARE EXPECTED TO DEVELOP LATER TONIGHT INTO
TOMORROW AT ALL AREA AIRPORTS. THE REMNANTS OF TROPICAL STORM LEE
AND THE FRONT...WHICH WILL STALL TO THE SOUTH OF THE REGION
TONIGHT...WILL ASSIST IN FUNNELING LARGE AMOUNTS OF MOISTURE
ACROSS THE CWA. THIS WILL CAUSE WIDESPREAD AREAS OF RAIN AND
ISOLATED THUNDERSTORM ACTIVITY THROUGH WEDNESDAY. IFR CONDS AT
TIMES THRU THE NEXT SVRL DAYS.
LOW CIGS/VSBYS MAY LINGER INTO THURSDAY BEFORE IMPROVEMENT OCCURS
FRIDAY/SATURDAY. EVEN WITH IMPROVEMENT IN PREVAILING CONDITIONS A
CHANCE OF SHOWERS WILL REMAIN INTO THE WEEKEND.
&&
.MARINE...
SMALL CRAFT ADVISORY IN EFFECT FOR MOST OF THE WATERS OVERNIGHT.
SOUTHERLY WINDS 10 TO 15 KT WITH GUSTS 20/25 KT.
WIDESPREAD RAIN AND A FEW THUNDERSTORMS EXPECTED OVERNIGHT AND
TUESDAY.
STALLED FRONTAL BOUNDARY WILL RESIDE NEAR THE LOWER CHESAPEAKE BAY
REGION THROUGH MID WEEK BEFORE PUSHING FURTHER OFF THE COAST AT THE
END OF THE WEEK. AN EASTERLY COMPONENT TO THE WIND WILL PERSIST
THROUGH MUCH OF THE WEEK. WILL HAVE TO WATCH SLIGHTLY STRONGER
SOUTHEAST WIND WEDNESDAY FOR POSSIBLE SCA CONDITIONS.
OTHERWISE...EXPECT VSBY RESTRICTIONS IN PERIODS OF RAIN AND
ISOLATED THUNDERSTORMS THROUGH THE WEEK.
&&
.HYDROLOGY...
RFC HAS PROVIDED US W/ FCST RVR STAGES FOR THE NEXT SVRL DAYS. IT
IS..OF COURSE...DIFFICULT TO FCST RVR STAGES DAYS IN ADVNC WHEN
ONLY THE 1ST DROPS HV BEGUN TO FALL. BUT USING A FCST OF 5-8.5"
OVR THE NEXT 72 HRS PRODUCES THESE NUMBERS:
PTMC RVR MAJOR STAGE FCST
PAW PAW 32' 39.7' THU MRNG
HANCOCK 35' 37' THU AFTN
WILLIAMSPORT 28' 34-36' THU
PT OF ROCKS 25' 25' THU
SHENANDOAH RVR MDT STAGE
MILLVILLE 15' 14' THU
THESE WL OBVIOUSLY BE WATCHED/UPDATED SVRL TIMES IN THE COMING
DAYS. ALL W/ INTERESTS ON THESE RVRS SHOULD BEGUN TAKING PRECAUTIONS.
PRVS DSCN...
EXPANDED THE FLOOD WATCH FOR ALL OF THE CWFA EARLIER TODAY. WIDESPREAD
RAIN OVERNIGHT.
ON AVERAGE...RAINFALL AMOUNTS OF 1 TO 3 INCHES EXPECTED ACROSS THE
METRO AREAS THROUGH TUESDAY. WEST OF THE BLUE RIDGE...2 TO 4 INCHES
ARE LIKELY. LOCALLY HIGHER AMOUNTS ARE POSSIBLE...DUE TO TRAINING
STORMS AND/OR OROGRAPHIC FORCING.
RISK OF HEAVY RAINFALL/FLOODING WILL CONTINUE INTO
WEDNESDAY/THURSDAY AS TROPICAL MOISTURE CONTINUES OVER THE CWA.
&&
.TIDES/COASTAL FLOODING...
PERSISTENT SOUTHERLY FLOW CONTINUES TO KEEP WATER LEVELS IN THE
TIDAL POTOMAC AND CHESAPEAKE BAY ELEVATED. TIDAL ANOMALIES ARE
BETWEEN 1 AND 1.5 FEET. HAVE ISSUED A COASTAL FLOOD ADVISORY FOR
MINOR COASTAL FLOODING ALONG THE TIDAL POTOMAC AND WESTERN SHORE
OF THE CHESAPEAKE BAY FOR THE OVERNIGHT HIGH TIDE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL 6 AM EDT TUESDAY FOR DCZ001.
MD...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MDZ003>007-
009>011-013-014-016>018-501-502.
COASTAL FLOOD ADVISORY UNTIL 6 AM EDT TUESDAY FOR MDZ007-011-
013-014-016>018.
VA...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR VAZ025>031-
036>040-042-050>057-501>504.
COASTAL FLOOD ADVISORY UNTIL 6 AM EDT TUESDAY FOR VAZ052>055-
057.
WV...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR WVZ050>053-055-
501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ530>534-
536>543.
&&
UPDATE...WOODY!
PRVS...NWL/BPPHazardous weather outlook, Sep 5, 10:53 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1053 PM EDT MON SEP 5 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 061600- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1053 PM EDT MON SEP 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT OVERNIGHT FOR THE BALTIMORE- WASHINGTON METRO AREA AND SOUTHERN MARYLAND. A SMALL CRAFT ADVISORY IS IN EFFECT FOR MUCH OF THE MARYLAND CHESAPEAKE BAY AND THE LOWER TIDAL POTOMAC RIVER. A COASTAL FLOOD ADVISORY IS IN EFFECT OVERNIGHT FOR MINOR COASTAL FLOODING ALONG THE TIDAL POTOMAC AND WESTERN SHORE OF THE CHESAPEAKE BAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FLASH FLOOD WATCH CONTINUES THROUGH TUESDAY. THE THREAT FOR HEAVY RAIN WILL PERSIST TUESDAY NIGHT THROUGH AT LEAST THURSDAY...WITH A CONTINUED RISK OF FLASH FLOODING. RIVER FLOODING ON THE MAIN STEM RIVERS IS POSSIBLE WEDNESDAY THROUGH FRIDAY. SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE OVER PORTIONS OF THE WATERS WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. PLEASE RELAY REPORTS OF FLOODING AND HEAVY RAINFALL TOTALS TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-061600- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1053 PM EDT MON SEP 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FLASH FLOOD WATCH CONTINUES THROUGH TUESDAY. THE THREAT FOR HEAVY RAIN WILL PERSIST TUESDAY NIGHT THROUGH AT LEAST THURSDAY... WITH A CONTINUED RISK OF FLASH FLOODING. RIVER FLOODING ON THE MAIN STEM RIVERS IS POSSIBLE WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED OVERNIGHT. PLEASE RELAY REPORTS OF FLOODING AND HEAVY RAINFALL TOTALS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Sep 5, 9:28 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 PM EDT MON SEP 5 2011
VAZ025-036-037-060200-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
928 PM EDT MON SEP 5 2011
...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...
AT 926 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTH OF TYRO TO 6 MILES NORTHWEST OF
PINEY RIVER TO 14 MILES SOUTHWEST OF PINEY RIVER...MOVING NORTHEAST
AT 35 MPH.
LOCATIONS IMPACTED INCLUDE SHERANDO...LYNDHURST...WINTERGREEN AND
AFTON.
THIS STORM IS PRODUCING VERY HEAVY DOWNPOURS. HEAVY RAIN WITH THIS
STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE
PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH...MAINLY ACROSS THE RIDGE TOPS ALONG THE
BLUE RIDGE...CAN BE EXPECTED WITH THESE STORMS.
&&
LAT...LON 3770 7900 3770 7903 3772 7907 3777 7908
3779 7909 3779 7917 3780 7917 3792 7910
3816 7883 3789 7860 3769 7899
TIME...MOT...LOC 0126Z 237DEG 29KT 3788 7897 3776 7908
3761 7921
JRKSpecial weather statement, Sep 5, 9:58 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
958 PM EDT MON SEP 5 2011
DCZ001-MDZ005>007-009>011-013-014-VAZ036>039-050>055-502-060300-
DISTRICT OF COLUMBIA DC-CARROLL MD-NORTHERN BALTIMORE MD-HOWARD MD-
MONTGOMERY MD-ANNE ARUNDEL MD-PRINCE GEORGES MD-NELSON VA-ORANGE VA-
GREENE VA-STAFFORD VA-MADISON VA-CULPEPER VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA-
HARFORD MD-SOUTHERN BALTIMORE MD-ALBEMARLE VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
958 PM EDT MON SEP 5 2011
...HEAVY RAINFALL FROM SHOWERS TO AFFECT AREAS ALONG AND WEST OF THE
INTERSTATE 95 CORRIDOR IN NORTHEAST MARYLAND...WASHINGTON DC AND
NORTHERN AND CENTRAL VIRGINIA.
AT 950 PM EDT...DOPPLER RADAR INDICATED A BAND OF HEAVY SHOWERS
ALONG AND JUST TO THE WEST OF INTERSTATE 95 CORRIDOR. THIS LINE IS
LOCATED ALONG A COLD FRONT THAT IS SLOWLY MOVING EAST AT 15 MPH.
VERY HEAVY DOWNPOURS WILL PRODUCE A QUICK ONE TO ONE AND A HALF
INCHES OF RAINFALL IS A SHORT PERIOD OF TIME. THE HEAVY RAIN WITH
THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND CAUSE
PONDING OF WATER ON ROADWAYS THROUGH 11 PM.
IN AREAS MORE SUSCEPTIBLE TO FLASH FLOODING...A WARNING MAY NEED TO
BE ISSUED LATER THIS EVENING.
&&
LAT...LON 3936 7633 3938 7633 3920 7648 3926 7660
3918 7651 3885 7694 3879 7703 3890 7706
3877 7706 3814 7809 3812 7821 3801 7830
3766 7885 3772 7907 3779 7912 3900 7731
3924 7736 3960 7653 3954 7609
TIME...MOT...LOC 0150Z 279DEG 19KT 3952 7648 3891 7729
3812 7840
JRKThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 9:28 PM EDT | Special Weather Statement | LWX | Nelson, City of Waynesboro | 32 min |
| Sep 5, 9:58 PM EDT | Special Weather Statement | LWX | Albemarle, Arlington, Culpeper, Fairfax, Nelson, Orange and 7 more | 62 min |
| Sep 5, 10:22 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Nelson, Orange, City of Charlottesville | 38 min |
| Sep 5, 10:35 PM EDT | Flash Flood Warning | LWX | Culpeper, Greene, Madison, Orange | 4 hr |
| Sep 5, 10:56 PM EDT | Special Marine Warning | LWX | 64 min | |
| Sep 5, 10:58 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 47 min |
| Sep 5, 11:42 PM EDT | Special Weather Statement | LWX | Orange, Spotsylvania | 33 min |
| Sep 5, 11:56 PM EDT | Flash Flood Warning | LWX | Culpeper, Fauquier, Orange, Prince William, Spotsylvania, Stafford and 1 more | 2 hr |
| Sep 6, 12:07 AM EDT | Special Weather Statement | LWX | Nelson | 33 min |
| Sep 6, 1:16 AM EDT | Special Marine Warning | LWX | 39 min | |
| Sep 6, 3:51 AM EDT | Areal Flood Warning | LWX | Culpeper, Fauquier, Greene, Madison, Orange | 6 hr |
| Sep 6, 10:33 AM EDT | Small Craft Advisory | LWX | 18 hr | |
| Sep 6, 12:26 PM EDT | River Flood Watch | LWX | Loudoun | 29 hr |
| Sep 6, 12:26 PM EDT | River Flood Watch | LWX | Fairfax | 29 hr |
| Sep 6, 12:26 PM EDT | River Flood Watch | LWX | Loudoun | 29 hr |
| Sep 6, 1:38 PM EDT | Coastal Flood Watch | LWX | Arlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more | 39 hr |
| Sep 6, 3:35 PM EDT | Areal Flood Warning | LWX | Albemarle, Nelson, City of Charlottesville | 6 hr |
| Sep 6, 5:29 PM EDT | River Flood Watch | LWX | Clarke | 14 hr |
| Sep 6, 5:29 PM EDT | River Flood Watch | LWX | Culpeper, Fauquier | 17 hr |
Nearby
Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.